Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 284, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2016, 2:39 PM MDT for Hamilton County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2016, 2:39 PM MDT (20:39 UTC)
- Expired
- Sep 17, 2016, 3:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 3:15 PM MDT | HAIL 1.25 | 13 N Coolidge, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 2:19 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
176
WUUS53 KDDC 172039
SVRDDC
KSC075-172145-
/O.NEW.KDDC.SV.W.0284.160917T2039Z-160917T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM MDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 345 PM MDT
* AT 238 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
HARTMAN...OR 25 MILES NORTHEAST OF LAMAR...MOVING EAST AT 20 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
COOLIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10204 3826 10168 3802 10165 3802 10204
TIME...MOT...LOC 2038Z 252DEG 18KT 3824 10220
HAIL...2.75IN
WIND...70MPH
$$
FINCH1 follow-up statement
028
WWUS53 KDDC 172050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM MDT SAT SEP 17 2016
KSC075-172145-
/O.CON.KDDC.SV.W.0284.000000T0000Z-160917T2145Z/
HAMILTON KS-
250 PM MDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN HAMILTON COUNTY...
AT 250 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HARTMAN...OR 25 MILES NORTHWEST OF SYRACUSE...MOVING EAST AT 20
MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
COOLIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 10204 3826 10168 3802 10165 3802 10204
TIME...MOT...LOC 2050Z 281DEG 17KT 3821 10213
HAIL...2.75IN
WIND...70MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:17 AM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 17, 11:17 AM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1217 PM CDT SAT SEP 17 2016 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) Issued at 108 AM CDT Sat Sep 17 2016 Areas of fog and low clouds forming this morning as boundary layer cools to saturation. Relative humidity has reached 100% at many locales, with visibility down to 1/4 mile locally. Will monitor for the need for a dense fog advisory. At least patchy fog expected through sunrise. Light and variable winds through 10 am under the surface high pressure ridge axis, with winds becoming SE at 10-20 mph this afternoon. Lee trough strengthens along the KS/CO border this afternoon, as shortwave approaches from the west. Shortwave expected to affect SW Kansas this evening, with the enhanced lift expected to initiate at least isolated thunderstorms. Consensus of models suggests convection will initiate along the dryline/surface trough in eastern Colorado, and drift into SW Kansas this evening. NAM suggests CAPE/shear will be sufficient for supercell structures early in the convective evolution, with one or two MCSs spreading into SW KS this evening. Several CAMs suggest a complex affecting far SW KS this evening, and this matches SPC's Day 1 outlook scenario. Some storm organization expected, given SE boundary layer flow veering to a NW 30-40 kt flow at 500 mb with passing shortwave. Some storms may be severe with hail to golfball size and wind gusts to near 65 mph, but coverage will be limited. Given the uncertainty of coverage and placement, kept pop/sky grids quite conservative through this evening, but did place an isolated storm mention in most zones. Temperatures this afternoon not too far from normal, in the lower 80s. MCS likely to evolve over Oklahoma tonight, with convection waning over SW Kansas. Lows ranging from near 52 at Coolidge to near 62 at Kiowa. .LONG TERM...(Sunday through Friday) Issued at 225 AM CDT Sat Sep 17 2016 If you thought summer was over, think again. Forecast will simplify dramatically Sunday and early next week, as strong upper high pressure ridge builds over the southern plains. No chance of rain and very few clouds Sunday through Tuesday. Afternoon temperatures will warm sharply Sunday as heights rise over SW KS, in the upper 80s to near 90. The atmosphere warms further on Monday, with 500 mb heights over 592 dm. Low to mid 90s will be common Monday afternoon, 10-15 degrees above late September normals. Light winds under the high pressure ridge. Little if any change Tuesday, as the upper high migrates from Far West Texas to central Oklahoma. More 90s on Tuesday. A very gradual cooldown will commence on Wednesday, as high pressure weakens and SW flow develops over the plains. Strong south winds on Wednesday as lee trough returns. 00z ECMWF tracks a strong upper low from the Pacific NW on Wednesday. to near Yellowstone National Park Thursday, to North Dakota by next Saturday. This synoptic pattern will force a strong cold frontal passage across SW KS around the Friday evening timeframe (high school football games). Some convective potential with the frontal passage appears likely, with temperatures cooling sharply by next Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Sep 17 2016 Lingering scattered low clouds around Garden City should dissipate rapidly at the beginning of the period. VFR conditions should prevail through much of the period. Widely scattered to isolated thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas by late afternoon or early evening. Thinking that the Garden City terminal will have the best chance for thunderstorm impacts and have included a tempo group to reflect that this evening. Less confident for thunderstorms around Dodge City and Hays but will keep VCTS for a time at those locations this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 59 88 61 / 10 30 0 0 GCK 83 56 88 57 / 20 30 0 0 EHA 82 58 88 58 / 40 40 0 0 LBL 81 59 89 60 / 20 40 0 0 HYS 82 58 86 61 / 10 30 0 0 P28 82 61 88 66 / 10 30 10 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Sep 17, 3:20 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT SAT SEP 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-180930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT SAT SEP 17 2016 /320 AM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO ONE QUARTER MILE ACROSS MUCH OF SOUTHWEST KANSAS EARLY SATURDAY MORNING. TRAVEL WILL BE HAZARDOUS AND A DENSE FOG ADVISORY IS IN EFFECT THROUGH 9 AM CDT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON, AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. ONE OR TWO THUNDERSTORM COMPLEXES MAY EVOLVE, ESPECIALLY OVER FAR SW KANSAS THIS EVENING. INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR SOME STORMS TO BE SEVERE. HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 65 MPH ARE THE PRIMARY THREATS FROM THUNDERSTORMS THIS EVENING. THUNDERSTORM COVERAGE WILL DECREASE OVERNIGHT AS A THUNDERSTORM COMPLEX MOVES SOUTHEAST INTO OKLAHOMA. DAY 1 HAZARDS ------------- * TORNADO: LIMITED RISK * HAIL: ELEVATED RISK * THUNDERSTORM WIND DAMAGE: ELEVATED RISK * FLOODING: LIMITED RISK * LIGHTNING: ELEVATED RISK .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYS 2-7 DISCUSSION ------------------- HIGH PRESSURE WILL PROVIDE DRY WEATHER AND MUCH WARMER TEMPERATURES SUNDAY THROUGH TUESDAY. THE NEXT STRONG COLD FRONT IS EXPECTED AROUND NEXT FRIDAY, WHEN THUNDERSTORMS WILL RETURN TO SOUTHWEST KANSAS. DAYS 2-7 HAZARDS ---------------- * SUNDAY NO HAZARDS. * MONDAY NO HAZARDS. * TUESDAY NO HAZARDS. * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK * FRIDAY - LIGHTNING: ELEVATED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING, MAINLY WEST OF A DIGHTON-DODGE CITY-ASHLAND LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO TURNER
In the hours before
Special weather statement, Sep 17, 1:40 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT SAT SEP 17 2016 KSZ061-062-172030- KEARNY KS-HAMILTON KS- 240 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 240 PM CDT/140 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES. LAT...LON 3826 10146 3820 10142 3816 10173 3826 10180 TIME...MOT...LOC 1940Z 241DEG 19KT 3825 10172 FINCH
Special weather statement, Sep 17, 2:27 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT SEP 17 2016
KSZ061-062-172130-
KEARNY KS-HAMILTON KS-
327 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
AT 327 PM CDT/227 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTHWESTERN KANSAS.
LAT...LON 3826 10168 3826 10124 3811 10120 3812 10168
3823 10173
TIME...MOT...LOC 2027Z 252DEG 18KT 3820 10164
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:45 AM MDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 15 more | 6 hr |
| Sep 17, 1:40 PM MDT | Special Weather Statement | DDC | Hamilton | 50 min |
| Sep 17, 2:27 PM MDT | Special Weather Statement | DDC | Kearny | 63 min |
| Sep 17, 2:31 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 59 min |
| Sep 17, 3:04 PM MDT | Tornado Warning | DDC | Hamilton | 41 min |
| Sep 17, 3:26 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 64 min |
| Sep 17, 3:40 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 41 min |
| Sep 17, 4:41 PM MDT | Special Weather Statement | DDC | Lane | 34 min |
| Sep 17, 5:24 PM MDT | Special Weather Statement | DDC | Scott | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.